Virginia, 2018

Damaging Winds in Virginia, July 30, 2018

July 30, 2018 · NWS RNK · 2 events in 1 county or zone

An upper level disturbance interacted with instability near the surface to help generate showers and storms across the region. A line of these storms crossed Patrick and Henry Counties and its associated winds downed two trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance interacted with instability near the surface to help generate showers and storms across the region. A line of these storms crossed Patrick and Henry Counties and its associated winds downed two trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 6:53 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 30, 6:53 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
753 PM EDT Mon Jul 30 2018

.SYNOPSIS...
East to southeast winds between high pressure to the northeast
and low pressure to the southwest will pull in increasingly warm
and muggy tropical air back into the mid- Appalachian region
for at least the next several days. The threat for more
widespread showers and thunderstorms will gradually increase
through the period as a weak front approaches from the west and
then stalls over or near the area through late in the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM EDT Monday...

Weak wedging pattern remains in place this afternoon, with high
pressure nosing southward from New England across the Piedmont,
supporting a light east-southeasterly windflow across the mid-
Atlantic region. Meanwhile, waves of upper level energy are
rounding the base of an approaching upper level trough and have
triggered scattered showers and thunderstorms, mainly across the
mountains, a few of which have intensified to severe levels.
This trend will continue into late this evening and, while storm
intensity will diminish, the possibility of locally heavy rain
will persist as the southeasterly flow provides deep moisture
into the mountains.

Overnight, coverage of rainfall will decrease, making for
widely scattered light shower activity by dawn, more so in the
vicinity of the Blue Ridge where the terrain will provided added
lift in the southeasterly flow. Low clouds will become
widespread just after midnight, helping to limit cooling, with
overnight temperatures holding in the mid 60s to the low 70s.
Patchy fog is possible for areas which receive significant
rainfall this evening, as well as any areas where low clouds
break even for a short period of time.

Deeper moisture will enter the mid-Atlantic on Tuesday as the
upper trough deepens across the upper Mississippi Valley,
resulting in an increasingly southerly wind shift as high
pressure moves offshore. Believe coverage of showers and
thunderstorms will increase during late morning as heating
increases: spotty at first and then filling in during early
afternoon and becoming more organized. With precipitable water
values increasing into the 1.7 to nearly 2.0 inch range and
CAPEs again rising to 1500+J/Kg, heavy rain will be the main
concern. Would not be surprised for some storms to produce 2 to
3 inches rainfall amounts locally, possibly more, especially
along and east of the Blue Ridge where surface convergence
appears stronger. Will let the overnight shift have a look at
evening synoptic data to determine if/where a flash flood watch
is appropriate. Widespread clouds/scattered rain will hold
afternoon temperatures in the upper 70s/low 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 145 PM EDT Monday...

We are offering very limited change to the forecast that was in
place for this time period. A very generous plume of moisture
is expected to advect northeast into the region from the eastern
portion of the Gulf of Mexico in advance of a amplifying upper
level trough positioned over the Mississippi River Valley. NAEFS
Percentile output is still offering 90-99 percent values on
elements such as precipitable water and 850mb specific humidity
and the V- component of the wind across our region Tuesday
afternoon through Wednesday. This suggests high confidence in
widespread coverage of showers and storms, with locally heavy
rain likely. While the percentile numbers are not as high on
Thursday, the overall synoptic pattern does not change that
much, so that the weather should be similar to that of
Wednesday.

Thanks to abundant cloud cover and the expected precipitation,
low temperatures are forecast to be slightly above normal and
high temperatures will be slightly below normal.

Forecast confidence in the above portion of the forecast is
moderate to high regarding the overall synoptic pattern and
temperature forecast. Confidence in a greater than normal
coverage and amounts of precipitation is high. We will need to
monitor daily rainfall amounts leading into the middle of the
week to assess where any region may become more prone to flash
flooding for any potential watches or warnings.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 1215 PM EDT Monday...

The weakening upper trough over the Mississippi River valley is
expected to continue to do just that, dissipate, all while an
upper high off the southeast U.S. coast retrogrades closer to
the coast by the start or middle of the weekend. While our area
will lose the upper level dynamics associated with its location
on the eastern flanks of the trough, we will maintain a decent
low level moisture feed off the eastern parts of the Gulf of
Mexico. This will allow for a transition of our precipitation
becoming progressive diurnally based, and less organized as we
head into the weekend. There will also be a trend toward warmer
temperatures as heights build over the region and we lose the
widespread coverage of cloud cover and precipitation.

Our weather picture heading into early next week gets a bit
more uncertain. The Canadian solution wants to bring the center
of the upper high overhead and keep the better dynamics north of
the region along the northern jet which is progged to become
zonal over the U.S/Canadian border. The GFS is content to keep
the upper high just off the southeast U.S. coast all while a
shortwave trough dips south into the the mid-Atlantic region.
The European solution is similar to the Canadian in that it
keeps the best dynamics to our north near the U.S/Canadian
border, but is more nebulous on just where the center of the
upper high progresses and/or there is not just one main center,
but perhaps as many as three bull's eye of high pressure, all
across the southeast U.S. The European solution is close to a
compromise of the other two solutions, and represents what would
be close to typical early August summer pattern for the region
with near normal temperatures and diurnally based convection.
Our forecast will reflect this scenario for Monday.

Forecast confidence in the above forecast scenario is moderate
heading into the weekend, with levels dipping more to the low to
moderate side for the Monday portion of the forecast.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 745 PM EDT Monday...

Band of scattered to numerous showers and thunderstorms had
developed from KLYH to KROA to KTNB this evening. This band of
showers and thunderstorms will drift southeast through midnight
and gradually weaken but not completely dissipate as indicated
on the last few HRRR runs. Some wind gusts up to 25 knots with a
few of these storms. Visibility also reduced to MVFR/IFR due to
very heavy rain.

Overnight, expect widespread MVFR to IFR stratus to redevelop.
Additionally, may see areas of MVFR fog develop, especially
where significant rainfall occurred. Expect a return of
scattered showers and thunderstorms on Tuesday afternoon as a
strong upper level disturbance approaches from the south. Do not
expect much improvement in ceilings from the morning into the
afternoon.

Average confidence on areal coverage of precipitation and above
average confidence in formation of stratus overnight.

Extended...

Tropical airmass is expected to remain over the forecast area
through the longer-range terminal forecast period with widespread
flight restrictions often to remain in the MVFR range or lower -
especially in/near increasing threat/coverage of
showers/thunderstorms as a frontal system approaches from the west
and then stalls over the area by midweek. Therefore, any VFR flight
is expected to be relatively short-lived, not widespread, and mainly
confined to afternoon hours each day outside of any areas of
precipitation.

Confidence is moderate to high, both temporally and spatially throughout
the extended period.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/NF
NEAR TERM...NF
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/NF
Hazardous weather outlook, Jul 30, 3:10 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
410 PM EDT Mon Jul 30 2018

NCZ002>006-019-020-VAZ016-017-032>035-043>047-058-059-312015-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-
Floyd-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
410 PM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Thunderstorms this evening will produce heavy rain at times, which
could lead to localized flooding. Also, some of the storms could
become strong to severe, with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A wet weather pattern is expected this week with the potential for
periods of heavy rainfall and thunderstorms. This may lead to
localized flooding in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009>015-018>020-022>024-WVZ042>044-507-508-312015-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
410 PM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms during early evening may become strong to
severe, capable of producing locally damaging winds, heavy rain and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A wet weather pattern continues for the rest of the week. Heavy
rainfall from thunderstorms may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 6:19 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
719 PM EDT MON JUL 30 2018

VAZ012>017-032-033-310015-
Franklin-Grayson-Pulaski-Patrick-Floyd-Montgomery-Wythe-Carroll-
719 PM EDT MON JUL 30 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PULASKI...FLOYD...
SOUTHEASTERN WYTHE...CARROLL...EASTERN GRAYSON...SOUTHWESTERN
FRANKLIN...NORTH CENTRAL PATRICK AND SOUTHWESTERN MONTGOMERY COUNTIES
AND THE CITY OF GALAX...

Until 815 PM EDT.

At 718 PM EDT, strong thunderstorms extended from near Childress to
near Spring Valley. Movement was southeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Galax...
Hillsville...
Fries...
Floyd...
and Pilot.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3709 8045 3691 7999 3656 8085 3656 8097
      3675 8126
TIME...MOT...LOC 2318Z 299DEG 11KT 3702 8046 3675 8110

MBS
Special weather statement, Jul 30, 6:36 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
736 PM EDT MON JUL 30 2018

VAZ017-032-033-043-310030-
Henry-Franklin-Patrick-Floyd-
736 PM EDT MON JUL 30 2018

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL FLOYD...
NORTHWESTERN HENRY...SOUTHERN FRANKLIN AND NORTHEASTERN
PATRICK COUNTIES...

Until 830 PM EDT.

At 735 PM EDT, strong thunderstorms were located along a line
extending from near Callaway to near Ferrum to near Endicott.
Movement was southeast at 10 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Rocky Mount...
Bassett...
Sydnorsville...
Ferrum...
and Penhook.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3690 8033 3695 8016 3708 8000 3697 7961
      3689 7963 3678 7977 3669 8007
TIME...MOT...LOC 2335Z 298DEG 9KT 3700 8000 3692 8009 3689 8022

MBS
Special weather statement, Jul 30, 7:15 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
815 PM EDT MON JUL 30 2018

VAZ016-017-032-310100-
Patrick-Floyd-Carroll-
815 PM EDT MON JUL 30 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FLOYD...NORTHEASTERN
CARROLL AND CENTRAL PATRICK COUNTIES...

Until 900 PM EDT.

At 815 PM EDT, strong thunderstorms extended from Indian Valley to near
Dugspur. Movement was southeast at 10 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Floyd...
Indian Valley...
Willis...
Dugspur...
and Laurel Fork.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3656 8040 3675 8066 3695 8059 3697 8056
      3692 8028
TIME...MOT...LOC 0015Z 303DEG 10KT 3692 8054 3677 8059

MBS
Special weather statement, Jul 30, 7:34 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
834 PM EDT MON JUL 30 2018

VAZ017-032-033-043-310115-
Henry-Franklin-Patrick-Floyd-
834 PM EDT MON JUL 30 2018

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL FLOYD...NORTHERN
HENRY...SOUTHERN FRANKLIN AND NORTHEASTERN PATRICK COUNTIES...

Until 915 PM EDT.

At 834 PM EDT, strong thunderstorms extended from Sydnorsville to
near Charity. the storms are nearly stationary.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Bassett...
Sydnorsville...
Ferrum...
Woolwine...
and Snow Creek.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3681 7966 3672 8032 3689 8034 3697 7980
TIME...MOT...LOC 0034Z 327DEG 3KT 3690 7983 3685 8026

MBS
Special weather statement, Jul 30, 8:03 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
903 PM EDT MON JUL 30 2018

NCZ003-004-VAZ016-017-032-033-043-310145-
Stokes-Surry-Henry-Franklin-Patrick-Floyd-Carroll-
903 PM EDT MON JUL 30 2018

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SURRY...NORTHWESTERN
STOKES...SOUTH CENTRAL FLOYD... SOUTHEASTERN CARROLL...WESTERN
HENRY...SOUTHWESTERN FRANKLIN AND PATRICK COUNTIES...

Until 945 PM EDT.

At 902 PM EDT, strong thunderstorms extended from Fairy Stone State
Park to Woolwine to Cana. Movement was south at 5 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Mount Airy...
Flat Rock...
Stuart...
Francisco...
and Spencer.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3661 7987 3652 8026 3634 8067 3664 8071
      3684 8032 3689 8001
TIME...MOT...LOC 0102Z 351DEG 6KT 3682 8009 3678 8031 3658 8065

MBS
Special weather statement, Jul 30, 8:07 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
907 PM EDT MON JUL 30 2018

VAZ033-034-044-045-058-059-310145-
Franklin-Halifax-Campbell-Bedford-Pittsylvania-Charlotte-
907 PM EDT MON JUL 30 2018

...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
CHARLOTTE...SOUTHERN CAMPBELL...NORTHERN PITTSYLVANIA...
NORTHWESTERN HALIFAX...SOUTH CENTRAL BEDFORD AND EASTERN FRANKLIN
COUNTIES...

Until 945 PM EDT.

At 906 PM EDT, strong thunderstorms extended from Aspen to near
Huddleston to near Rocky Mount. the storms are nearly stationary.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Rocky Mount...
Altavista...
Hurt...
Gretna...
and Brookneal.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3690 7874 3696 7952 3682 8003 3709 7995
      3718 7951 3710 7875
TIME...MOT...LOC 0106Z 358DEG 3KT 3704 7884 3712 7952 3704 7986

MBS

The radar

The Roanoke radar (KFCX), 36 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
July 30, 8:40 PM EST
Where
Patrick County, 5.69 mi ESE of Elamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.729, -80.111

Thunderstorm winds blew a tree down on a power line on Egg Farm Road. Damage values are estimated.

Thunderstorm Wind, Patrick

When
July 30, 9:09 PM EST
Where
Patrick County, 5.96 mi SSE of Stuart
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Trained Spotter
Coordinates
36.550, -80.240

Thunderstorm winds blew two or three wrist-size live limbs down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774709, 774710.